Background: Leukocytoclastic vasculitis may be secondary to medications, underlying infection, collagen-vascular disorders, or malignancy. We report the second case of leukocytoclastic vasculitis related to exemestane/ everolimus therapy in breast cancer and present our review of literature.
Case presentation: A 68-year-old Caucasian woman, treated with exemestane and everolimus for metastatic breast cancer presented with skin necrosis and allodynia in the right mammary region. A biopsy disclosed leukocytoclastic vasculitis. The patient received radiation therapy to the right breast due to exulcerated breast cancer (20 × 2.5 Gy, total dose 50 Gy) two and a half years ago. Skin necrosis appeared after five days of treatment with everolimus and 22 days of exemestane. The treatment with exemestane was continued, but everolimus was discontinued. Allodynia disappeared in two weeks after everolimus discontinuation. The skin healed very slowly and an eschar persisted for several months. The prompt resolution of allodynia, evident healing of skin necrosis after everolimus discontinuation, and high score in the Naranjo Adverse Drug Reaction Probability Scale strongly suggest the causative role of everolimus in leukocytoclastic vasculitis.
A review of literature revealed only one case of leukocytoclastic vasculitis caused by everolimus and one case of radiation recall dermatitis caused by exemestane/ everolimus. Even though it is a serious adverse effect, it is usually reversible by drug discontinuation and symptomatic treatment only.
Conclusion: Everolimus-related skin recall presented as leukocytoclastic vasculitis is a very rare adverse drug reaction.
All Published work is licensed under a Creative Commons Attribution 4.0 International License
Copyright © 2019 All rights reserved. iMedPub LTD Last revised : April 18, 2019